Ohio, 2015

Flash Flooding and Flooding in Ohio, June 27 to 29, 2015

June 27 to 29, 2015 · NWS IWX · 9 events in 6 counties and zones

Thunderstorms produced torrential rainfall in portions of northwestern Ohio. A combination of upstream rainfall in Fort Wayne, Indiana and rainfall across Putnam county set the stage for flash flooding in the town of Payne, forcing evacuation of parts of the town as several inches of rain fell both upstream in Indiana and over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Thunderstorms produced torrential rainfall in portions of northwestern Ohio. A combination of upstream rainfall in Fort Wayne, Indiana and rainfall across Putnam county set the stage for flash flooding in the town of Payne, forcing evacuation of parts of the town as several inches of rain fell both upstream in Indiana and over the area. A similar scenario took place in Deshler (Henry county) where a care facility had to be evacuated due to Brush Creek overflowing. One of the storms produced a wet microburst, causing some tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 27, 4:50 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 27, 4:50 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
550 AM EDT SAT JUN 27 2015

.SYNOPSIS...
ISSUED AT 350 AM EDT SAT JUN 27 2015

RAIN ASSOCIATED WITH A STRONG LOW PRESSURE SYSTEM OVER THE AREA WILL
GRADUALLY PUSH EASTWARD TODAY. DRY CONDITIONS EXPECTED OVERNIGHT
INTO SUNDAY BUT RAIN CHANCES RETURN SUNDAY NIGHT INTO MONDAY.
HIGHS TODAY WILL BE IN THE MID 60S TO LOWER 70S WITH BREEZY
NORTHERLY WINDS. LOWS TONIGHT WILL BE IN THE MID 50S.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 350 AM EDT SAT JUN 27 2015

HIGHLY DYNAMIC SYSTEM FOR LATE JUNE WILL CONTINUE TO STRENGTHEN
THROUGH THE MORNING AS SURFACE LOW...CURRENTLY 1006MB OVER CENTRAL
INDIANA...LIFTS INTO OHIO. DEFORMATION AXIS WILL CONTINUE TO PIVOT
OVER OUR CWA WITH SLUGGISH OVERALL SYSTEM SPEED LEADING TO
PROLONGED PERIOD OF LIGHT-MODERATE RAIN FOR OUR EASTERN HALF. AS
PREVIOUSLY MENTIONED...THIS SYSTEM FEATURES EXCELLENT MID/UPPER
LEVEL SUPPORT WITH A COUPLED UPPER JET STRUCTURE AND HIGH DEGREE
OF CURVATURE IN MID AND UPPER LEVEL TROUGH AXIS. LONGWAVE PATTERN
OVER NOAM IS RAPIDLY AMPLIFYING AND QUICKLY OCCLUDING SYSTEM WILL
MAKE VERY SLOW EASTWARD PROGRESS TODAY. PINWHEELING MIDLEVEL VORT
MAX AND GOOD LOW LEVEL DEFORMATION/FGEN ON NORTHWEST FLANK OF
SURFACE LOW WILL MAINTAIN PRECIP CHANCES IN OUR OHIO COUNTIES FOR
MUCH OF THE DAY. MAIN QUESTION IS EXACTLY HOW LONG PRECIP WILL
LAST IN THOSE COUNTIES AND MODELS CONTINUE TO STRUGGLE WITH THIS.
NAM AND ECMWF ARE SLOWER/FURTHER WEST WITH SYSTEM AND MAINTAIN
DEFORMATION AXIS/LIGHT RAIN IN OUR FAR EASTERN COUNTIES THROUGH
MUCH OF TONIGHT WHEREAS GFS AND GEM ARE JUST PROGRESSIVE ENOUGH TO
PUSH RAIN OUT OF OUR CWA BY LATE AFTERNOON. HI-RES MODELS ARE
EQUALLY SPLIT. GIVEN HIGHLY AMPLIFIED NATURE OF THIS SYSTEM AND
PERFORMANCE SO FAR...AM INCLINED TO LEAN ON THE SLOWER/FURTHER
WEST SOLUTION AND HAVE INCREASED POPS FOR TODAY AND
TONIGHT...ESPECIALLY IN OUR EASTERN COUNTIES. THAT BEING
SAID...LACK OF CONVECTIVE INSTABILITY WILL KEEP ADDITIONAL QPF
AMOUNTS FOR LATER TODAY AND TONIGHT RELATIVELY LIGHT...GENERALLY
AN INCH OR LESS. MAY BE ABLE TO CANCEL FLASH FLOOD WATCH A LITTLE
EARLY...ESPECIALLY THE OHIO COUNTIES...BUT DECIDED TO STAY THE
COURSE FOR NOW GIVEN SOME DECENT RAINFALL RATES CURRENTLY MOVING
THROUGH FORT WAYNE AREA. THIS WILL ALSO ALLOW DAY SHIFT TIME TO
MONITOR LATEST RADAR/OBSERVATIONAL TRENDS AND GET A BETTER SENSE
OF THE IMPACT BEFORE MAKING A FINAL DECISION ON HEADLINES. OUTSIDE
OF OUR EASTERN COUNTIES...COULD END UP BEING A FAIRLY NICE
AFTERNOON AS MUCH DRIER AIR IS DRAWN SOUTHWARD. EXPECT CLEARING
SKIES IN OUR WEST BY LATE IN THE DAY WITH HIGHS AROUND 70F. OTHER
MAIN STORY FOR TODAY WILL BE NORTHERLY WINDS GUSTING TO AROUND 35
MPH IN OUR EASTERN HALF DURING THE AFTERNOON.

&&

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 350 AM EDT SAT JUN 27 2015

HIGH PRESSURE RIDGE MOVG SLOWLY EAST ACROSS THE CWA WILL PROVIDE
FAIR WX ON SUNDAY. PLENTIFUL SUNSHINE SHOULD ALLOW FOR WARMER
TEMPS THOUGH WITH MEAN UPR TROF LINGERING OVER THE GRTLKS... HIGHS
SHOULD STILL BE A BIT BLO NORMAL.

SHRTWV OVER NRN SASK THIS MORNING EXPECTED TO DROP SE DOWN BACKSIDE
OF GRTLKS TROF INTO IL SUNDAY NIGHT AND THEN EAST ALONG BASE OF THE
TROF ACROSS INDIANA ON MONDAY. MODELS...ESPECIALLY GFS HAVE TRENDED
A BIT MORE SW WITH TRACK OF THIS SYSTEM SUNDAY NIGHT... BUT OVERALL
JUST MINOR ADJUSTMENTS MADE TO POPS IN THIS TIMEFRAME WITH BEST
CHANCES OF SHOWERS/TSTMS STILL LOOKING TO BE MONDAY ACROSS OUR CWA.
THIS SYSTEM SHOULD MOVE OUT OF THE AREA MONDAY NIGHT BUT SCT
SHOWERS/ISOLATED TSTMS WILL PRBLY LINGER AT LEAST INTO THE EVE...
ESPECIALLY ERN PORTIONS OF THE AREA.

LOW CHANCES OF SHOWERS/TSTMS CONT TUE AS UPR TROF AXIS JUST EAST OF
THE CWA WITH DVLPG DIURNAL INSTABILITY. ANOTHER SHRTWV EXPECTED TO
MOVE THROUGH BACKSIDE OF ERN CANADA/CONUS TROF AROUND WED BRINGING
ANOTHER CHC OF SHOWERS/TSTMS WITH BEST CHANCES SOUTH CLOSER TO OLD
FRONTAL BOUNDARY WITH A MORE SGFNT SYSTEM PSBL FRI OR SAT. MEAN TROF
SHOULD PERSIST ACROSS THE REGION THROUGH THIS PERIOD SUGGESTING
TEMPS WILL REMAIN BLO NORMAL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 550 AM EDT SAT JUN 27 2015

STRENGTHENING LOW PRESSURE SYSTEM CONTINUES TO SLOWLY LIFT
NORTHEAST THIS MORNING WITH PIVOTING DEFORMATION BAND BRINGING
LIGHT TO MODERATE RAIN FOR MUCH OF NORTHERN INDIANA. STILL EXPECT
MAINLY VFR CONDITIONS AT KSBN GIVEN FURTHER DISPLACEMENT FROM
BETTER FORCING AND LOW LEVEL MOISTURE. IFR CONDITIONS POSSIBLE AT
KFWA THROUGH THE MORNING BUT SHOULD SEE SOME GRADUAL IMPROVEMENT
BY AFTERNOON AS LOW PRESSURE SHIFTS EAST AND DRIER AIR BEGINS TO
SLOWLY ADVECT INTO THE AREA. DRY/VFR CONDITIONS EXPECTED AT KFWA
BY EVENING. OTHER MAIN STORY WILL BE STRONG NORTHERLY
WINDS...ESPECIALLY AT KFWA...GIVEN TIGHT GRADIENT FROM SEASONABLY
STRONG LOW PRESSURE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR INZ018-
     022>027-032>034.

MI...NONE.
OH...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR OHZ004-005-
     015-016-024-025.

LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...JT
AVIATION...AGD

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 27, 4:40 AM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 AM EDT SAT JUN 27 2015

INZ018-022>027-032>034-OHZ004-005-015-016-024-025-280945-
ALLEN IN-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...FORT WAYNE...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...DEFIANCE...
NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...
DELPHOS...LIMA
540 AM EDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THIS MORNING IN INDIANA AND
THROUGH THIS AFTERNOON IN OHIO. SOME RIVERS IN THE AREA WILL BE
FLOODED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE PERIODIC SMALL CHANCES OF THUNDERSTORMS MONDAY THROUGH
FRIDAY. ALSO SOME RIVER FLOODING IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME... HOWEVER... SPOTTERS
ARE ENCOURAGED TO REPORT ANY RAINFALL AMOUNTS IN EXCESS OF 2
INCHES THAT HAVE OCCURRED OVER THE PAST 24 HOURS...ALONG WITH ANY
OBSERVED FLOODING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-280945-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
540 AM EDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

TWO TO FOUR WAVES WILL CAUSE HAZARDOUS SWIMMING CONDITIONS AT
LAKE MICHIGAN BEACHES TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE PERIODIC SMALL CHANCES OF THUNDERSTORMS SUNDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ004>009-012>017-020-MIZ078>081-OHZ001-002-280945-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS MI-ST. JOSEPH MI-
BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...MONTICELLO...BROOKSTON...DOWAGIAC...
CASSOPOLIS...STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...
BRYAN...MONTPELIER...WAUSEON...ARCHBOLD
540 AM EDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

FLOODING IS POSSIBLE ON SOME RIVERS IN THE AREA DUE TO HEAVY
RAINFALL OVER THE PAST 24 HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE PERIODIC SMALL CHANCES OF THUNDERSTORMS SUNDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jun 27, 7:12 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
812 AM EDT SAT JUN 27 2015

INZ018-271245-
ALLEN-
812 AM EDT SAT JUN 27 2015

...HEAVY RAIN SHOWERS WILL AFFECT EASTERN ALLEN COUNTY...

AT 811 AM EDT...A LINE OF SHOWERS WITH HEAVY RAIN WAS OVER NEW
HAVEN...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
FORT WAYNE...NEW HAVEN...WOODBURN...MONROEVILLE...GRABILL...
LEO-CEDARVILLE...MIDDLETOWN...DIXON...TOWNLEY...CUBA...HOAGLAND...
ZULU...HARLAN...EDGERTON IN ALLEN COUNTY...TILLMAN...POE...MAPLES AND
HESSEN CASSEL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 469 BETWEEN MILE MARKERS 11 AND 30.
 INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 315 AND 318.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS SHOWER...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4122 8511 4127 8481 4092 8480 4092 8510
TIME...MOT...LOC 1211Z 260DEG 14KT 4106 8508

JAL

The radar

The Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 12:43 UTC.

Open the radar archive at this moment

Event by event

6 flood, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Van Wert

When
June 27, 7:45 AM EST to June 29, 12:15 PM EST
Where
Van Wert County, 1.44 mi NNW of Dixon to 1.82 mi NNW of Wren
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.969, -84.793

Numerous roads were closed due to high water for several days as periodic showers and storms slowed water levels from receding.

Flood, Defiance

When
June 27, 12:20 PM EST to June 29, 12:15 PM EST
Where
Defiance County, 2.08 mi N of Jewell to 2.54 mi SW of Ayersville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.350, -84.277

Numerous roads were closed due to high water for several days as periodic showers and storms slowed water levels from receding.

Flood, Williams

When
June 27, 12:20 PM EST to June 29, 12:15 PM EST
Where
Williams County, 3.63 mi NW of Cooney to 1.93 mi WSW of Edgerton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.683, -84.784

Numerous roads were closed due to high water for several days as periodic showers and storms slowed water levels from receding.

Flood, Henry

When
June 27, 1:46 PM EST to June 29, 12:15 PM EST
Where
Henry County, 2.03 mi E of Ridgeville Corners to 3.12 mi SSW of Standley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.427, -84.211

Numerous roads across the county experienced high water and periodic closures from several rounds of heavy rainfall.

Flash Flood, Paulding

When
June 27, 2:00 PM EST to June 28, 12:00 PM EST
Where
Paulding County, 1.05 mi N of Paulding to 0.99 mi WSW of Payne
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.145, -84.572

Residents of the town of Payne began experiencing flash flooding during the early afternoon hours of the 27th as Flat Rock Creek responded rapidly to upstream runoff in Indiana as well as several inches of rain over the area. The threat increased the remainder of the day and into much of the 28th as several additional rounds of rain occurred. Numerous evacuations were needed along the creek in Payne and eventually about 8 miles downstream in Paulding where southern portions of the town were impacted. Several state and county roads were closed in the area due to the high water. Water levels began to recede late on the 28th into early on the 29th.

Flood, Paulding

When
June 27, 2:00 PM EST to June 29, 12:15 PM EST
Where
Paulding County, 1.97 mi ESE of Grover Hill Arpt to 3.07 mi W of Junction
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.986, -84.368

Numerous roads were closed due to high water for several days as periodic showers and storms slowed water levels from receding.

Flood, Fulton

When
June 27, 3:06 PM EST to June 29, 12:15 PM EST
Where
Fulton County, 2.52 mi NNW of Fayette to 1.16 mi SSW of Archbold
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.702, -84.344

Numerous roads were closed due to high water for several days as periodic showers and storms slowed water levels from receding.

Thunderstorm Wind, Henry

When
June 27, 6:15 PM EST to 6:16 PM EST
Where
Henry County, 0.69 mi N of Napoleon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.390, -84.130

Emergency management officials reported a large tree down onto a local road. In addition, a tree fell onto an unoccupied car on Beckham Street.

Flash Flood, Henry

When
June 27, 8:00 PM EST to June 28, 4:00 AM EST
Where
Henry County, 0.93 mi SSW of Deshler Muni Arpt to 2.07 mi E of Deshler
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.208, -83.878

Torrential rainfall across much of Henry county caused many rivers, creeks and streams to rise. Brush Creek rapidly rose in the Deshler area, forcing the evacuation 32 residents of the Oak Grove Heath Care Center as water entered the building, impacting basement areas, where power was located, and hallways.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593941, 593948, 593953, 593946, 593932, 593940, 593954, 593797, 593939.